Alert archive / Indiana / Special Weather Statements in 2011

Special Weather Statement, NWS Northern Indiana

August 6, 2011Wabash County, Indiana

NWS Northern Indiana issued this special weather statement at Aug 6, 2011, 4:18 PM EDT for Wabash County, Indiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2011, 4:18 PM EDT (20:18 UTC)
Expired
Aug 6, 2011, 4:45 PM EDT
In force
27 min
Issued by
NWS Northern Indiana

County Wabash County, IN

The radar

The Northern Indiana radar (KIWX), 41 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2011-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2011-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
291 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

072 
WWUS83 KIWX 062018
SPSIWX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
418 PM EDT SAT AUG 6 2011

INZ017-024-025-062045-
HUNTINGTON IN-WABASH IN-WHITLEY IN-
418 PM EDT SAT AUG 6 2011

...THUNDERSTORMS MOVING TOWARD NORTHERN HUNTINGTON...NORTHERN WABASH 
AND SOUTHWESTERN WHITLEY COUNTIES...

AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NORTH MANCHESTER...MOVING EAST AT 25 MPH.

WINDS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND 
HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  HUNTINGTON...
  LIBERTY MILLS...
  BRACKEN AND BIPPUS...
  LUTHER...GOBLESVILLE AND TUNKER...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. 

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4086 8592 4104 8595 4105 8588 4104 8570
      4107 8569 4111 8544 4088 8541
TIME...MOT...LOC 2017Z 263DEG 22KT 4096 8581

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Aug 6, 4:01 PM EDT, 17 minutes earlier.

Area forecast discussion, Aug 6, 4:01 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
401 PM EDT SAT AUG 6 2011

.SHORT TERM...
WK CONV INDUCED SW TROUGH THAT ROLLED OUT OF SD YDA NOW INTO WRN MI
AND SPAWNING AN AREA OF EXPANDING CONVN THERE. HWVR LTL SWD EXTENT
OWING TO POOR LL MASS FLUX UNDERNEATH CONTD WK LL FLW REGIME. SOME
IMPROVEMENT PSBL THIS AFTN ESP ALG DIFFERENTIAL HEATING ZONE TAKING
PLACE ALG SRN EDGE OF MID/HIGH CLD SHIELD...GENERALLY ALG US 30
CORRIDOR...AND INVOF OF BETTER LL THETA-E RIDGING.

OTHERWISE OVERALL PREFERENCE GOING FORWARD LIES W/PRIOR 00Z ECMWF
HANDLING OF NXT UPSTREAM SW ROLLING EWD OUT OF ND AND IN LINE
W/OBSVD MODEL TRENDS TAKING A WEAKER/MORE SUBDUED MID LVL REFLECTION
THROUGH THE NRN LAKES TOMORROW. OF GREATER CONSEQUENCE THOUGH IS
EROSION OF GREATER LL THETA-E RIDGING IN WAKE OF LEAD DISTURBANCE
OVERNIGHT AND MAY TEMPER OVERALL EXTENT OF SFC BASED DESTABILIZATION
ATTAINABLE PRIOR TO FROPA. THIS IS ESP SO SHLD UPSTREAM CONVN TAKE
OFF OVR IA THIS EVENING AS CLD DEBRIS FM THAT NOCTURNALLY DECAYING
COMPLEX SPREADS DOWNSTREAM SUN MORNING AND WOULD HINDER THINGS
FURTHER SUN AFTN AHD OF CDFNTL BNDRY. THUS COMMENSURATE
W/SURROUNDING OFFICES TAKE...WILL ADJUST LOWER ACCORDINGLY.

&&

.LONG TERM...

MONDAY THROUGH SATURDAY

STRENGTHENING INFLUENCE OF THE HUDSON BAY VORTEX CAN BE EXPECTED IN
THE LONG TERM PERIOD AS FLOW RE-ORGANIZATION OVER THE GULF OF ALASKA
SUPPORTS A CHANGE IN THE CONUS FLOW PATTERN. FORECAST MODELS AND
MEAN ENSEMBLES ARE ALL ON THE SAME PAGE PER FLATTER LOCAL HEIGHTS
WITH A NW FLOW REGIME...OFFERING COOLER THERMAL FIELDS AND MUCH
DRIER AIR INTO THE REGION...ESP BY THE MIDDLE OF NEXT WEEK...WITH
ANOTHER SFC TROUGH PUSHING THROUGH THE REGION ON TUES. HEIGHT
FORECAST DETAILS BECOME MUCH MORE MUDDLED TOWARD THE END OF THE
PERIOD...AS LOW CONFIDENCE IN THE MEAN MID LEVEL FLOW LOOMS. THIS
INCLUDES LATITUDINAL LOCATION OF THE HUDSON BAY VORTEX...AND THE
DETAILS PER AN EXPECTED NE PAC UPPER TROUGH /BY DAY 6/ INCLUDING THE
POSSIBLE TROUGH FRACTURE/SPLIT PER THIS FEATURE...WHICH WILL HAVE A
STRONG INFLUENCE ON SENSIBLE WEATHER ESP BEYOND THE PERIOD. LOW
CONFIDENCE IN THE HEIGHT PATTERN IS FURTHER EVIDENT IN MEAN GEFS
SOLUTIONS WHICH CONTINUE TO OFFER LARGE HEIGHT SPREADS BY DAY 7.
HENCE...PREFERENCE WAS TOWARD FORECAST CONSISTENCY AND PERSISTENCE
BY DAY 6-7...WITH A HEAVY TREND TOWARD SEASONAL NORMS UNTIL A BETTER
HANDEL ON NE PAC FLOW IS REALIZED. THIS INCLUDES LITTLE CHANGE FROM
THE PREVIOUS FORECAST.

MON-TUE...SEASONABLE TEMPS WITH MODERATE HUMIDITY WILL CONTINUE
THROUGH TUES. DRY WEATHER EXPECTED MON WITH A WEAK SFC RIDGE IN
PLACE. BY TUESDAY...A STRONG COMPACT IMPULSE WILL TRAVERSE THE
CANADIAN BORDER INTO THE GREAT LAKES AND SUPPORT A SFC TROUGH INTO
THE REGION. DEEP MOISTURE WILL BE LOCKED WELL SOUTH OF THE
AREA...WITH STRONG DYNAMICS WELL NORTH...SETTING THE STAGE FOR A
CLASSIC SPLIT SETUP PER PRECIP CHANCES. HENCE...WILL CARRY PREVIOUS
LOW POP MENTION. NEGATIVE THETA-E ADV WILL SUPPORT A COOLING AND
DRYING TREND INTO WED.

WED-SAT...MASSIVE SFC RIDGE WILL SETTLE INTO THE REGION WITH DRY
NORTHERLY FLOW CONTINUING. COOLEST TODAY LOOKS TO BE WED GIVEN H85
TEMP PROGS OVER THE REGION /DOWN TO 10C/. COOL NIGHTS WITH LOWS IN
THE 50S EXPECTED AT MANY PLACES...ALTHOUGH AREAS NEAR LK MI MAY STAY
MIXED GIVEN THE WARM LAKE WATERS. AIRMASS WILL GRADUALLY MODIFY
THROUGH SAT...WITH WARMING THERMAL FIELDS AS THE SFC RIDGE SHIFTS
EAST AND SUPPORTS RETURN SW FLOW AND INCREASING LL MOISTURE. THERE
ARE SOME SIGNALS FOR A UPPER TROUGH INTO THE GREAT LAKES BY NEXT
WEEKEND...ALTHOUGH SIGNALS REMAINED MIXED AT BEST. HAVE LEFT THE
PERIOD DRY ATTM.

&&

.AVIATION...
WK SW AND ASSOCD SFC TROUGH OVR WRN MI WILL CONT EWD THIS AFTN. LL
MASS FLUX ABYSMAL AND GIVEN LACK OF MORE COHERENT DESTABILIZATION
WILL KEEP ANY ISOLD TS/CB MENTION OUT OF THE 18Z TERMINAL FCSTS FOR
THIS AFTN. OTHERWISE VFR CONDS WILL SUFFICE THROUGH MOST OF THE PD.
CLRG SKIES OVERNIGHT AND CONTD MOIST BNDRY LYR MAY AGAIN YIELD A PD
OF MVFR VSBYS LATE SIMILAR TO LAST SVRL DAYS AND ALREADY ACCOUNTED
FOR IN PRIOR ISSUANCE.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...T
LONG TERM...JC
AVIATION...T
Hazardous weather outlook, Aug 6, 5:37 AM EDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
537 AM EDT SAT AUG 6 2011

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-070945-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
537 AM EDT SAT AUG 6 2011 /437 AM CDT SAT AUG 6 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR ISOLATED THUNDERSTORMS TODAY. THERE IS A
SLIGHT RISK THAT AN ISOLATED THUNDERSTORM COULD PRODUCE DAMAGING
WINDS THIS AFTERNOON SOUTH OF A MARION INDIANA TO LIMA OHIO LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS...SOME SEVERE WITH ISOLATED DAMAGING WIND
GUSTS AND LARGE HAIL...WILL BE POSSIBLE SUNDAY AFTERNOON AND
EVENING.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON INTO
EARLY TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003-LMZ043-046-MIZ077-070945-
LA PORTE-NEW BUFFALO MI TO ST JOSEPH MI-
MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
537 AM EDT SAT AUG 6 2011 /437 AM CDT SAT AUG 6 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST LOWER MICHIGAN AND THE NEARSHORE WATERS OF SOUTHEASTERN
LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF AN ISOLATED THUNDERSTORM THIS MORNING
INTO EARLY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A HIGH RISK OF RIP CURRENTS SUNDAY INTO MONDAY.

INCREASING WINDS AND WAVES ON LAKE MICHIGAN WILL CREATE HAZARDOUS
BOATING CONDITIONS LATE SUNDAY AFTERNOON INTO MONDAY.

SCATTERED THUNDERSTORMS...SOME SEVERE WITH ISOLATED DAMAGING WIND
GUSTS...WILL BE POSSIBLE SUNDAY AFTERNOON INTO EARLY SUNDAY
EVENING.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON INTO
EARLY TUESDAY NIGHT.

THERE IS AN ELEVATED RISK OF RIP CURRENTS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Aug 6, 4:06 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
406 PM EDT SAT AUG 6 2011

MIZ081-062030-
HILLSDALE MI-
406 PM EDT SAT AUG 6 2011

...THUNDERSTORMS MOVING THROUGH HILLSDALE COUNTY...

AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES SOUTHWEST OF LITCHFIELD...MOVING EAST AT 25 MPH.

OCCASIONAL CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS WITH UP TO
AN INCH IN AN HOUR ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  HILLSDALE...
  LITCHFIELD AND READING...
  JONESVILLE...
  LONG LAKE AND MONTGOMERY...
  ALLEN AND CAMDEN...
  LAKE WILSON AND BEAR LAKE...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER INDOORS UNTIL THIS STORM HAS PASSED.

LAT...LON 4207 8436 4190 8437 4190 8435 4173 8436
      4176 8482 4207 8482 4208 8437
TIME...MOT...LOC 2004Z 270DEG 20KT 4195 8484
Special weather statement, Aug 6, 4:18 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
418 PM EDT SAT AUG 6 2011

INZ017-024-025-062045-
HUNTINGTON IN-WABASH IN-WHITLEY IN-
418 PM EDT SAT AUG 6 2011

...THUNDERSTORMS MOVING TOWARD NORTHERN HUNTINGTON...NORTHERN WABASH
AND SOUTHWESTERN WHITLEY COUNTIES...

AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NORTH MANCHESTER...MOVING EAST AT 25 MPH.

WINDS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND
HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  HUNTINGTON...
  LIBERTY MILLS...
  BRACKEN AND BIPPUS...
  LUTHER...GOBLESVILLE AND TUNKER...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4086 8592 4104 8595 4105 8588 4104 8570
      4107 8569 4111 8544 4088 8541
TIME...MOT...LOC 2017Z 263DEG 22KT 4096 8581

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:27 PM EDTSpecial Weather StatementIWXAdams33 min
Aug 6, 6:35 PM EDTSpecial Weather StatementIWXKosciusko25 min
Aug 6, 5:50 PM EDTSpecial Weather StatementIWXFulton25 min
Aug 6, 6:02 PM EDTTornado WarningIWXFulton28 min
Aug 6, 6:38 PM EDTSpecial Weather StatementIWXFulton37 min
Aug 6, 7:17 PM EDTSpecial Weather StatementIWXFulton13 min
Aug 6, 7:24 PM EDTSpecial Weather StatementIWXHenry21 min
Aug 6, 4:06 PM EDTSpecial Weather StatementIWXHillsdale24 min

Nearby

Special Weather Statements in Indiana, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.